Is the weight gain easy to lose if you stop gabapentin?
Question posted by kelbel310779 on 11 May 2011
Last updated on 11 July 2022 by lesliesings
... i get married in four months and I want to get back to my normal size and i am desparately unhappy ..i am three times bigger than i was and my appetitie has not increased. I exercise three times a week too and i losing it everywhere but my stomach it is so big and bloated. I have had none stop side affects as well as the weight gain..any ideas anyone?
my symptoms have got better as i suffer side effects from scar tissue on my spinal cord and there has to be something else that works just as good without the weight gain
I’m so glad to see this question. I have been on Gabapentin (300mg) for 9 months and have gained 20lbs. After losing 150lbs, that’s devastating. I take it for RLS and severe sciatic pain, but I honestly don’t feel it’s worth it. I have no learned, thanks to y’all, that it causes acid reflux. I hate this medication!
4 July 2022
I was on gabapentin at a dose of 900mg 3 times a day for 15 mths for a back problem and sciatica and weaned myself off them over a few months, I had gained over a stone through the course of 15 mths with the bloating and acid reflux and painful stomach most days. After a few months of awful withdrawal symptoms I've now started to lose my weight and lost 15lbs so far so I'm glad I made the decision to stop this awful drug and will never take it again although I still have bloating and acid reflux I'm hoping this will subside over time. Wishing you all the best while coming off them. Ps anyone suffering with disc problems of sciatica go find a good acupuncturist as this worked more than any drug for me.
25 May 2021
I have restless leg syndrome and spinal problems. Had been on Gabapentin for over a year. Decided to discontinue due to low white blood cell count. Weaned off and in a month, lost 8 lbs. I am surprised. I had tried everything as well to keep weight under control, but still gained 17 lbs on my 5 ft frame . Initially, I thought my RLS would get worse and it did when I went through the weaning process, but I am doing better. Don't feel all swollen and my pain is manageable. The right choice for me. I know not everyone has the luxury of making that decision. I wish you well and understand your frustration.
7 Aug 2020
I was on high doses of Gabapentin and just recently took myself off of it due to abdominal bloating and pain. Seeing that I’m Anorexic to begin with, my appetite has not increased nor do I cravings for non healthy foods. I’m on Stool Softener, Amitiza and Phillips’s Milk of Magnesia tables twice a day, which has resulted in massive diahrrea. But just got off the phone with my GI, who suggested Phazyme for bloating and Nexium for Acid Reflux. I hope this helps with all my abdominal issues. I’m besides myself with this horrible bloating and abdominal pain and acid reflux! I know it’s caused by the Gabapentin! Is there anything else I can do to get this extra weight and bloating down to my normal body weight? I will speak with my medical provider who prescribed this drug to me, but I’m besides myself! Any other suggestions would be greatly appreciated. I’ve only been off the Gabapentin for a few days... Stay Safe!
23 March 2020
Are you taking Gabapentin for nerve pain? If so you could try Elavil, Nortyptaline orTopriamate. They are not as intense as Gabapentin though. For about 8 months I have been on Gabapentin for my two bulging discs in my neck causing nerve pain. I take 300mg 3 times a day which is a very low dose. It helps with most of my pain, but it has so many side effects! The weight gain is the worst side effect! I've gained at least 20lbs! My appetite has increased, but I don't eat that much more than usual. My legs and feet are really swollen and my stomach is huge! I look pregnant and most of my clothes don't fit me anymore! I already have gained 20lbs on Propranolol for migraines, but it didn't make me gain weight this quickly. I'm doing physical therapy for my neck and so I can hopefully get off Gabapentin and hopefully lose weight. I'm afraid it won't come off even with diet and exercise.
23 Feb 2020
Hi, I have had my gabapentin increased from 1 a day, to 12 a day. I have been following slimming world and have lost an average of 2lb per week. However just in one week of increase have put on 2lb? Very unhappy as I need to lose the weight for my sciatica, but need gabapentin for the pain.
9 Feb 2018
Hi all I've been scouring the internet after taking Gabapentin for around 6 weeks due to nerve pain, and for the last month I've had such a bloated tummy and bad constipation that I've been worrying that its something more sinister. I have not put on weight, but my lower tummy and around my 'knicker' area is always puffy (look about 5 months pg) and feels like jelly to wobble. Its always there when I get up in the morning and when I go to bed too. However I've looked at the side effects and bloating doesnt seem to be listed (hence the worry)! I took myself (gradually) off the Gabapentin around 10 days ago, didnt seem to be doing anything for the pain but the side effects seem to be crazy! I've also got no appetite, and wondering if this was because of the the drug too! Does this sound similar to the feelings you are all having? (Still experiencing all the symptoms above too even though I've stopped the drug - and was only taking 3 per day). Thanks Emma
28 Dec 2017
I'm sick of this drug... I too have gained weight and I get bigger as the day goes on. My breasts on the other hand have shrunk... I'm not happy... I have tried to come off them slowly but all my symptoms return very fast and I cannot live with them... it's an awful situation.
28 Dec 2017
I've always been slim with a beautiful figure until I've been taking gabapentin and cymbals. Im still skinny but my stomach is huge. I don't have money for lipo and have called everyone trying to get help with this issue. What do I do?
12 Aug 2017
I have been taking Gabapentin for over a year almost 2 actually, with the last 8 months a doseage increase. I have always been in good shape and are very healthy. This medication has caused me to gain a solid 10 lbs the first year and another 5-10 after doubling the disease. It's an awful feeling and I'm researching alternatives. I have limited exercise capabilities now and can't go running everyday. I do a lot of Pilates. This medication helps very much with sciatica pain. I take it at night, and I wake up in the morning starving to death and craving sugar! It's so crazy. I can't do it anymore. Im going to see my Dr. In a week and try Cymbalta hopefully. I literally feel so bloated like I am extremely swollen and wearing a fat suit. To simply say lower you calorie intake and exercise, it's not that simple. The medication does something to the brain that you have no self control, like I did when I wasn't taking it.
I would love to hear how people are doing once they stop taking it. I'm hoping to become myself again within 3-4 months. In addition, I hope Cymbalata helps with the pain.
5 Aug 2017
I just stopped gabapentin 3 days ago. I gained about 7 lbs after 6 weeks on it. I thought the bloating and large stomach would go away quickly but it has not. I have eaten a very healthy diet and exercised 5-6 days per week. There is no reason other than the gabapentin that I would have gained weight. I am seriously hoping this weight will come off soon!
27 July 2017
Hello, I just recently got off of gabapentin about a week ago. I have those exact same side effects. No appetite, huge bloated stomach, and weight gain. I'm just curious was it easy for you to get the weight off once you got off? If so, how long did it take? I'm so sick of hating my body. It would mean so much if you replied! Thank you!
11 May 2011
While weight gain is a side effect of gabapentin, stopping is not going to cause the weight to drop off. You will have to diet as in reduce your daily calorie intake to lose the weight. You need to be realistic in your weight loss goals. Eight pounds a month is what I shoot for with 6 pounds being a good average. So between now and your wedding, you could lose around 25 pounds and expect to keep it off. I really recommend you try to continue on the gabapentin and start changing your eating habits so to reduce your calorie intake and see what happens.
As far as alternatives to the gabapentin that won't cause weight gain, you might try Cymbalta though I must say that some people do gain weight on it while others do not.
Wish I could help more and congratulations on the upcoming marriage,